Abstract: SA-PO1010

A Preventable Poisoning in Renal Failure

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Andujar, Krystahl Z., University of Puerto Rico, Medical Sciences Campus, San Juan, Puerto Rico, United States
  • Ocasio Melendez, Ileana E., University of Puerto Rico, Medical Sciences Campus, San Juan, Puerto Rico, United States
  • Cintron-Rosa, Fatima B., University of Puerto Rico, Medical Sciences Campus, San Juan, Puerto Rico, United States
  • Arroyo, Jannice M., University of Puerto Rico, Medical Sciences Campus, San Juan, Puerto Rico, United States
  • Ortiz-Kidd, Enrique O., University of Puerto Rico, Medical Sciences Campus, San Juan, Puerto Rico, United States
Background

Metformin has become a drug of choice for the treatment of type 2 diabetes mellitus. It has multiple benefits, which include decreasing fasting and post-prandial blood glucose, decreasing body weight and improving lipid profile. However, its use is not without complications and one of the most common toxicities from metformin use is lactic acidosis.

Methods

A 61-year-old man with diabetes mellitus type 2 and arterial hypertension presented to the emergency department after sustaining head trauma. He referred dizziness, nausea and vomiting. Outpatient medications included metformin 1g twice daily. Vital signs revealed hypotension, tachycardia and tachypnea. He appeared uncomfortable, was somnolent but arousable and oriented to person and place. Lungs were clear and extremities without edema. Laboratories showed a creatinine of 13 mg/dL, blood urea nitrogen of 103 mg/dL, bicarbonate of 2.7 mEq/L, glucose of 30 mg/dL and arterial pH of 6.8. Anion gap was 55.3, consistent with a high anion gap metabolic acidosis. Lactic acid levels were elevated at 104 mg/dL. Patient was placed on mechanical ventilation, started on vasopressors and transferred to intensive care unit. A bicarbonate drip was started until hemodialysis was instituted. After hemodialysis, his mental status improved considerably, metabolic abnormalities began to normalize and vasopressors were discontinued.

Conclusion

Biguanides can lead to the accumulation of lactate by reducing gluconeogenesis and glycogenolysis, inhibiting oxygen consumption and impairing mitochondrial function. This patient had a high risk of metformin accumulation given renal disease. He had a profound acidemia with high anion gap metabolic acidosis and elevated serum lactate levels, consistent with the unusual metformin-associated lactic acidosis (MALA). A case series comparing MALA with other types of lactic acidosis, described only metformin associated with a mean blood pH below 7.0, as in this patient. In patients with severe metformin poisoning, hemodialysis is the preferred approach, which in our patient established hemodynamic stability promptly. However, given the common use of this drug, kidney function and metabolic disturbances should be closely monitored.